Illinois, 2003

Hail and Damaging Winds in Illinois, June 28, 2003

June 28, 2003 · NWS ILX · 6 events in 4 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 28, 2:20 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 28, 2:20 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT SAT JUN 28 2003

SCATTERED RWS/TRWS CONTINUE TO DEVELOP ALONG NUMEROUS BOUNDARIES
ACROSS NRN IL...INCLUDING NRN PTNS OF CWA THIS AFTERNOON. RECEIVED
ONE INCH HAIL REPORT FOR CELLS OVER WOODFORD COUNTY IN PAST COUPLE
OF MINUTES. SHORT TERM FORECASTER KEEPING AN EYE ON ACTIVITY.

AS FOR TONIGHT...MODELS SLOW DOWN/WEAKEN BOUNDARY RIGHT OVER C IL.
WILL SEE A DECREASE IN RWS/TRWS AFTER SUNSET...BUT WOULD NOT BE
SURPRISED TO SEE ADDITIONAL ACTIVITY THROUGHOUT THE NIGHT AND SLOWLY
ENDING FROM N TO S OVER CWA.

ON SUNDAY...BOUNDARY LOCATION IS STILL UNCERTAIN...WILL KEEP MENTION
OF CHANCE OF RWS/TRWS IN SERN SECTIONS THROUGH NOON...BEFORE ENDING.
BY SUNDAY NIGHT...NEXT S/W DEVELOPS ALONG BOUNDARY AND TRACKS EAST
INTO MO AND IL...WITH MODELS INDICATING MCS DEVELOPMENT. THE MCS
MOVES INTO WRN SECTIONS OF THE CWA DURING THE EVENING AND SPREADS
EAST OVERNIGHT.

RAIN TO PERSIST INTO MONDAY...ENDING IN WRN HALF OF CWA BY LATE
MONDAY AFTERNOON. WITH BOUNDARIES REMAINING OVER MIDWEST...WILL KEEP
MENTION OF RWS/TRWS OVER ERN HALF OF CWA THROUGH DAY ON TUESDAY.

AS FOR REST OF EXTENDED FORECAST...WEDNESDAY AND THURSDAY REMAIN DRY
BEFORE NEXT SIGNIFICANT WX SYSTEM MOVES IN FOR THE HOLIDAY WEEKEND.

ISC GRIDS SENT EARLIER.

.ILX...NONE.

BYRD
Hazardous weather outlook, Jun 28, 10:44 AM CST, 4 hours 20 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH CENTRAL ILLINOIS LATE THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. A
FEW OF THESE STORMS MAY BE SEVERE LATE THIS AFTERNOON THROUGH THIS
EVENING...PRIMARILY NORTH OF I-72. THE MAIN SEVERE WEATHER THREAT
WILL BE DAMAGING THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL STALL OUT OVER SOUTHERN ILLINOIS ON SUNDAY.
SEVERAL DISTURBANCES WILL MOVE ALONG THE FRONT SUNDAY NIGHT THROUGH
MONDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION.

THE NEXT THREAT FOR THUNDERSTORMS WILL ARRIVE THURSDAY AND FRIDAY AS
A SYSTEM MOVES THROUGH THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING WITH THE STORMS THAT DEVELOP ALONG AND AHEAD OF THE COLD
FRONT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

The radar

The Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Peoria

When
June 28, 3:04 PM CST
Where
Peoria County, Peoria
Measured
52 kt (60 mph) estimated gust
Reported by
STORM CHASER
Coordinates
40.700, -89.600

Hail, Tazewell

When
June 28, 3:22 PM CST to 3:30 PM CST
Where
Tazewell County, 1 mi N of Washington
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -89.400

Hail, Woodford

When
June 28, 3:26 PM CST to 4:00 PM CST
Where
Woodford County, 2 mi SE of Germantown Hills
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -89.450

Thunderstorm Wind, Woodford

When
June 28, 3:57 PM CST to 3:58 PM CST
Where
Woodford County, 1 mi N of Congerville
Measured
63 kt (72 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -89.200

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, McLean

When
June 28, 5:00 PM CST to 5:05 PM CST
Where
McLean County, Normal
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.517, -89.000

Thunderstorm winds blew down several large tree limbs and power lines.

Thunderstorm Wind, Peoria

When
June 28, 8:56 PM CST
Where
Peoria County, 1 mi S of Norwood
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -89.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363013, 5363014, 5363015, 5363016, 5363069, 5363070.